Venlafaxine abuse

July 29, 2015, 10:56 pm

Venlafaxine★★½☆☆

Venlafaxine as the ‘baby ecstasy’? Literature overview and analysis of web-based misusers’ experiences. Francesconi G et al. Hum Psychopharmacol Clin Exp 2015 Jul;30:255-261. 

Abstract

In 2003, Sattar et al published a case report of venlafaxine abuse in a 38-year-old man. The patient had been prescribed 225-mg extended-release venlafaxine daily. He found that increasing his dose by 50% — to 337.5-mg per day — initially produced a “sudden, amphetamine-like ‘high'” that he did not re-experience even after increasing the dose to 450-mg.

He subsequently discovered that crushing the pills produced greater effects, and he began ingesting up to 3600-mg daily (!) of crushed venlafaxine. After he ingested 4050-mg (!!) of crushed venlafaxine, he developed chest pain that required emergency department evaluation. He had tachycardia and hypertension on presentation, but these resolved and apparently no cardiac issues were identified.

This goal of this current paper was to investigate reports of venlafaxine abuse, both in the medical literature and as described anecdotally on the following websites:

Unfortunately, the 6 case reports the authors found in their literature search are described only vaguely, and the anecdotal reports were, well, anecdotal reports. However, there are some interesting points to be gleaned from the paper:

  • Venlafaxine blocks reuptake of serotonin (5-HT) at low doses (<150 mg/day), 5-HT and norepinephrine (NE) at moderate doses (150-300 mg/day), and 5-HT, NE and dopamine at high doses (>300 mg/day.)
  • The active metabolite desvenlafaxine inhibits the reuptake of NE more than that of 5-HT.
  • Venlafaxine can cause a false-positive test for phencyclidine.
  • Anecdotal online reports suggest that high-dose venlafaxine abuse is associated with manifestations similar to those of MDMA/ecstasy and methamphetamine.

To read my Emergency Medicine News  column on bupropion overdose, click here.

Comments are closed.